Michigan, 2006

Damaging Winds in Michigan, July 16, 2006

July 16, 2006 · NWS APX · 3 events in 2 counties and zones

A line of severe thunderstorms marched across Eastern Upper Michigan soon after dawn, bringing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of severe thunderstorms marched across Eastern Upper Michigan soon after dawn, bringing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 3:00 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 3:00 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT SUN JUL 16 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL
CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI
VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN
CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL
ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS
CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW
POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD
ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS.
THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND
ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK
TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN.
SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER
MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND
MACKINAC COUNTIES.

FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY
AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER.

TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER
EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR
AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE
LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING
MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL
HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR
NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT
30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL
WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND
FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH
HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER
THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR
THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE
OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING
TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER
THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE
ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER
50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES
AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS
AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30
MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS
FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE
WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR
AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE
THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH
TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE
OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32
THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS
ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32
THIS AFTERNOON.

MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL
CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER
SYSTEM (WHERE WEAKER WINDS ARE EXPECTED).

TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH
OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM
CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH
CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE
DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER
PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN
THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN
UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL
SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST
TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES.
HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED
WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH
STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED
SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL
GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN
PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT
GETTING OUT OF THE LOWER 70S.

MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER
MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH
OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE
MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING
THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE
HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER
PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND
THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND
STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS
THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM
BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY
WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES.

MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD
ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE
EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS
IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS.

NO OTHER CHANGES.   SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR
PORTIONS OF NORTHEAST LOWER MICHIGAN.

&&
Hazardous weather outlook, Jul 16, 4:45 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT SUN JUL 16 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-171000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
545 AM EDT SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT EASTERN UPPER AND PORTIONS
NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. THESE THUNDERSTORMS
WILL BE MORE COMMON THIS MORNING. A FEW OF THE STORMS MAY BE
SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO ONE
INCH IN DIAMETER.

VERY WARM WEATHER WILL PERSIST TODAY AND MONDAY...WITH HEAT INDEX
VALUES IN THE MIDDLE AND UPPER 90S DURING THE AFTERNOON. A FEW
LOCATIONS IN NORTHERN LOWER MICHIGAN MAY SEE HEAT INDICES REACH
100 DEGREES TODAY.

ALSO TODAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH
LOWER HUMIDITY VALUES...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR
DETAILS.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS ARE EXPECTED
TO BE MORE COMMON ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON.
AGAIN...A FEW OF THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SMD

The radar

The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mackinac

When
July 16, 5:15 AM EST
Where
Mackinac County, Curtis
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
46.200, -85.750

Trees and power lines downed.

Thunderstorm Wind, Chippewa

When
July 16, 5:30 AM EST
Where
Chippewa County, Eckerman
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
46.367, -85.033

Numerous trees and power lines downed in western Chippewa County.

Thunderstorm Wind, Chippewa

When
July 16, 6:08 AM EST
Where
Chippewa County, Pickford
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
BROADCAST MEDIA
Coordinates
46.167, -84.350

Trees downed. A scoreboard at the Pickford High School football field was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523123, 5523124, 5523125.